Alert archive / New Jersey / Areal Flood Warnings in 2019

Areal Flood Warning 1, NWS Philadelphia/Mount Holly

January 1, 2019Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Jan 1, 2019, 12:23 AM EST for Hunterdon County, Somerset County, New Jersey. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2019, 12:23 AM EST (05:23 UTC)
Expired
Jan 1, 2019, 4:15 AM EST
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 85 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 12:25 AM ESTFLOOD1 Nnw White House Stati, NJFLOODING ON U.S. HIGHWAY 22 WESTBOUND EAST OF POTTERSTOWN ROAD IN READINGTON TWP. LANE RESTRICTIONS IN PLACE.
Jan 1, 12:32 AM ESTFLOOD3 Wsw Cloverhill, NJTHE NESHANIC RIVER AT REAVILLE REACHED MINOR FLOOD STAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 5.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WGUS41 KPHI 010523
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1223 AM EST TUE JAN 1 2019

NJC019-035-010915-
/O.NEW.KPHI.FA.W.0001.190101T0523Z-190101T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
1223 AM EST TUE JAN 1 2019

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Eastern Hunterdon County in northwestern New Jersey...
  Somerset County in northern New Jersey...

* Until 415 AM EST.

* At 1220 AM EST, reporting gauges indicate minor flooding is 
  imminent on the Neshanic River near Reaville. In addition, 
  flooding is occurring on U.S. Highway 22 in Readington Twp. Though 
  the heaviest rainfall has ended, runoff will cause areal flooding 
  for the next several hours in the warning area. 

* Some locations that could experience flooding include...
  Somerville, Bridgewater, Manville, Mendham, Flemington, High
  Bridge, Clinton, Peapack And Gladstone, Glen Gardner, Lebanon,
  Califon, Far Hills, Millstone, Flagtown, Sergeantsville,
  Cloverhill, Belle Mead, Annandale, White House Station and Basking
  Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4045 7462 4043 7496 4074 7494 4078 7490
      4078 7488 4074 7483 4073 7476 4072 7474
      4076 7456 4071 7452

$$

CMS
2 follow-up statements
481 
WGUS81 KPHI 010706
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
206 AM EST TUE JAN 1 2019

NJC019-035-010915-
/O.CON.KPHI.FA.W.0001.000000T0000Z-190101T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
206 AM EST TUE JAN 1 2019

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EST FOR EASTERN
HUNTERDON AND SOMERSET COUNTIES...

At 203 AM EST, reporting gauges indicated flooding in the warned 
area. The Neshanic River at Reaville was well above minor flood 
stage at this time and will likely remain above flood stage for the 
next couple of hours. Additionally, flooding was still occurring on 
U.S. Highway 22 in Readington Township.

Some locations that could experience flooding include...
Somerville, Bridgewater, Manville, Mendham, Flemington, High Bridge,
Clinton, Peapack And Gladstone, Glen Gardner, Lebanon, Califon, Far
Hills, Millstone, Flagtown, Sergeantsville, Cloverhill, Belle Mead,
Annandale, White House Station and Basking Ridge.

All interested parties along the Neshanic River downstream from 
Reaville should take necessary precautions at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4045 7462 4043 7496 4074 7494 4078 7490
      4078 7488 4074 7483 4073 7476 4072 7474
      4076 7456 4071 7452

$$

CMS
983 
WGUS81 KPHI 010909
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
409 AM EST TUE JAN 1 2019

NJC019-035-010918-
/O.EXP.KPHI.FA.W.0001.000000T0000Z-190101T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
409 AM EST TUE JAN 1 2019

...THE FLOOD WARNING WILL EXPIRE AT 415 AM EST FOR EASTERN HUNTERDON
AND SOMERSET COUNTIES...

The heavy rain has ended and flood waters have receded on the 
Neshanic River, no longer posing a threat to life or property. 
Please continue to heed any road closures.

LAT...LON 4045 7462 4043 7496 4074 7494 4078 7490
      4078 7488 4074 7483 4073 7476 4072 7474
      4076 7456 4071 7452

$$

CMS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Dec 31, 9:42 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 31, 9:42 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
942 PM EST Mon Dec 31 2018

.SYNOPSIS...
Low pressure tracks across the eastern Great Lakes tonight, then
across northern New England into the Canadian Maritimes during
Tuesday. An associated cold front moves across our area Tuesday
morning. High pressure builds in later Tuesday night and Wednesday
before shifting offshore Thursday. Low pressure in the Tennessee and
Ohio Valleys Thursday into Friday moves across the Mid-Atlantic late
Friday into Saturday before moving offshore during Saturday. High
pressure then builds in from the west and south Sunday into Monday,
however a front may settle in from the north later Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An area of low pressure will move through the eastern Great Lakes
region tonight, while high pressure offshore of New England
continues to drift out to sea. A warm front associated with the low
pressure system near the Great Lakes region has lifted north
into the southern part of our area as of this hour. A couple
more periods of rain will continue to move across the area
overnight as several short wave/vorticity impulses will move
across the area. Each of these waves will have some enhanced
lift associated with them, but there will also be a few periods
of rain- free weather in- between. Storm total rainfall amounts
area about 1.00-1.25 inches across northeast Pennsylvania and
northern New Jersey; to 0.75-1.00 inches for southeast
Pennsylvania, central/southern New Jersey, and northern Delaware
and Maryland; to 0.25-0.5 for far southern New Jersey and
central and southern Delaware and Maryland.

The rain is expected to taper off during the overnight hours through
daybreak as the moisture and lift associated with the last short
wave move east of the area.

Temperatures are well above freezing, and will actually rise through
the night, so there will be no P-type issues.

East to southeast winds this evening around 5-10 mph will shift to
the south and southwest later tonight and increase in speed to 10-20
mph, and become gusty 20-25 mph toward daybreak.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A strong cold front will sweep across the area during the morning
hours Tuesday, while low pressure moves across New England. While
the front is expected to be dry with its passage, it will bring very
gusty winds with it as a tight pressure gradient will be in place.
Very strong winds aloft of 40-50 knots within the lowest 2,000 feet
will likely carry down to the surface as strong mixing develops
along and behind the front. This is expected to produce wind gusts
of 45-50 mph for a period during morning hours Tuesday, mainly
between 8-11 am. Winds will remain gusty through the day, but will
subside as the day progresses. So we ring in the New Year with a
Wind Advisory for all of our areas. Temperatures are going to
continue to be quite warm on Tuesday, 20+ degrees above normal for
the daytime high, although it will feel cooler with the gusty winds,
especially later in the day as temperatures drop.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Summary...Another rain event for the end of the weak into the
weekend with potentially milder air, then some cooling later in the
weekend and early next week.

Synoptic Overview...Active northern and southern streams continue,
and we start with a more zonal flow across the East. This will turn
more cyclonic in the Northeast later Wednesday and Thursday as a
short wave trough amplifies some. Meanwhile, a deep closed low
across the southern Plains to start Thursday tracks east-
northeastward into the weekend. This will drive surface low pressure
into the Mid-Atlantic region. While there is still some timing
differences, there seems to be a better consensus with the evolution
of the deep closed low moving across the South which then lifts into
the Mid-Atlantic and off the Atlantic coast by this weekend. The GFS
has been shifting towards a slower/deeper solution which has
continually been depicted by both the ECMWF and UKMET the past few
days. The CMC and GFS-FV3 continues to be on the fastest side of the
guidance. Comparing the ensembles continues to show a trend towards
a slower progression, therefore the updated forecast reflects a
slightly slower system. Following the closed low, the pattern looks
to be more of an upper-level trough in eastern Canada and the
Northeast over the weekend into early next week.

For Tuesday night and Wednesday...The flow starts out more zonal in
the East, however a short wave trough amplifying some across the
Great Lakes will shift eastward and move into the Northeast later
Wednesday night. Meanwhile, a strong closed low ejects into the
southern Plains late Wednesday with plenty of moisture advecting
north and east well ahead of it. Surface high pressure across the
area will shift east during Wednesday, and this should supply plenty
of dry low-level air. The forecast challenge is the interaction
between front-runner short wave energy and moisture with the
southern stream and the short wave trough moving into the Northeast.
Some guidance is more robust with this while others indicate less
(drier solutions). There appears to be a short window of opportunity
for the southern moisture to get pulled north into at least part of
our region as the energy quickly shifts to our east, however enough
dry low-level air may prevent much from occurring. Precipitation
types favor snow showers across the north, rain/snow showers
southward with just rain farther south. Given the uncertainty with
how much precipitation will occur, kept the PoPs at slight chance
starting later Wednesday night.

For Thursday and Friday...The aformentioned northern and southern
stream interaction will determine how much precipitation occurs
Thursday morning, however there should be a break as weak high
pressure arrives while a strong closed low lifts east-northeast
during this time frame. The consensus of the guidance is for a
slower eastward progression, especially given the depth of the
closed low. Plenty of moisture surging northward will allow rain to
overspread the area during Friday, however the timing of this will
be key as dry enough low-level air could result in a wintry mix
across the northern areas at the onset. The surface low looks to
move right across our area Friday night with periods of rain
continuing, the extent of the warming at the surface will depend on
the exact track of the surface low as this will determine how far
north the warm sector gets. The deeper moisture plume may shift
offshore later Friday, potentially resulting in a lessening of the
rain intensity.

For Saturday through Monday night...Low pressure continues to
move across our area during the day Saturday. Any mixed precipitation
across the northern portions of the area should changeover to
all rain through the day Saturday. Highs range from near 40 across
the higher terrain to the north to low 50s across southern Delaware.
Rain should move out of the area to our northeast Saturday night,
leading to a quieter, yet short- lived remainder of the weekend.
Lows look to sit in the mid 20s to upper 30s from north to south
across the area Saturday night.

Dry weather settles into the region as high pressure moves across
the area Sunday into Monday. Highs in the mid 30s across the Poconos
to near 50 across southern Delmarva. The quiet weather quickly comes
to a close as the next storm system looks to move into the region
Tuesday. Significant model disagreement exits in terms of timing, so
went with a middle-of-the-road approach, taking a blend. At this
point some snow showers are possible across the northern portions of
the area, but will need to monitor the system as time progresses.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...All sites have fallen to IFR as of this hour and will
remain at these conditions through the overnight hours before
possible improvement to MVFR toward daybreak.

Winds will remain out of the east to southeast through for a few
more hours north of an approaching warm front, then shift to
the south to southwest once the warm front lifts across the
area. This southerly shift has already occurred at MIV and ACY.
Speeds will be 5-10 knots early, before becoming 10-15 knots
overnight. Gusts of 15-20 knots will begin late in the night and
toward daybreak.

Low-level Wind shear will develop tonight as strong winds aloft
move across the area, and will continue through much of the
overnight period until wind gusts develop.

Tuesday...MVFR conditions will begin the day across the area, before
an improvement to VFR later in the morning into the afternoon. With
the west to northwest flow developing behind a cold front, a layer
of stratocumulus clouds may remain across the area through the day.

Winds will increase with the passage of the cold front and become
quite gusty. Winds are expected to gust 30-35 knots, with some peak
gusts expected around 40 knots. The wind gusts will diminish as the
day progresses.

OUTLOOK...
Tuesday night...VFR. Northwest winds diminishing to 10 knots or less.

Wednesday and Thursday...VFR with possibly some MVFR conditions
developing Wednesday night into Thursday along with some showers.
Some improvement may occur Thursday afternoon, however conditions
should lower again later Thursday night with the potential for some
rain arriving. The timing is less certain. Northwest winds 5-10
knots, becoming light and variable Wednesday afternoon through
Thursday.

Friday and Saturday...Periods of rain probable with conditions
lowering to MVFR and IFR. Southerly winds mainly 10 knots or
less.

&&

.MARINE...
Tonight...Winds across the waters will increase this evening to 25-
30 knots north of a lifting warm front. However, once the warm front
lifts northward, strong winds are expected to develop across the
waters and likely reach gale force everywhere. So the Gale Warning
continues for the waters adjacent to New Jersey, and has been
expanded for the remainder of the area during the overnight hours.
Winds are especially likely to begin gusting as a cold front sweeps
across the area Tuesday morning and reach 35-40 knots. The wind
gusts will diminish through the day Tuesday, so we keep the end time
of noon for all areas.

OUTLOOK...
Tuesday night through Friday...Winds and seas drop below Small Craft
Advisory to start Tuesday evening, otherwise the conditions are
expected to be below advisory criteria.

Saturday...Sub-Small Craft Advisory conditions are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 7 AM to noon EST Tuesday for PAZ054-055-
     060>062-070-071-101>106.
NJ...Wind Advisory from 7 AM to noon EST Tuesday for NJZ001-007>010-
     012>027.
DE...Wind Advisory from 7 AM to noon EST Tuesday for DEZ001>004.
MD...Wind Advisory from 7 AM to noon EST Tuesday for MDZ008-012-015-
     019-020.
MARINE...Gale Warning until noon EST Tuesday for ANZ450>453.
     Gale Warning from 1 AM to noon EST Tuesday for ANZ430-431-454-
     455.

&&

Synopsis...Gorse
Near Term...Robertson/Miketta/Staarmann
Short Term...Robertson
Long Term...Davis/Gorse
Aviation...Davis/Gorse/Robertson/Staarmann
Marine...Davis/Gorse/Robertson
Hazardous weather outlook, Dec 31, 3:52 PM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
352 PM EST Mon Dec 31 2018

NJZ001-007>010-012>015-PAZ054-055-060>062-103-105-106-012100-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Montgomery-Upper Bucks-Lower Bucks-
352 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT FROM 7 AM TO NOON EST TUESDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Rain, possibly heavy a times, may result in localized flooding
especially given the wet antecedent conditions across the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-071-101-102-104-
012100-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Eastern Montgomery-
352 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT FROM 7 AM TO NOON EST TUESDAY...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-454-455-012100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
352 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 1 AM TO NOON EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>453-012100-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
352 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:53 PM ESTAreal Flood AdvisoryPHICamden, Gloucester, Hunterdon, Mercer, Middlesex, Salem and 1 more8 hr
Dec 31, 9:59 PM ESTAreal Flood AdvisoryPHIMorris, Sussex, Warren9 hr
Jan 1, 11:52 AM ESTSmall Craft AdvisoryPHI11 hr

Nearby

Areal Flood Warnings in New Jersey, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.